Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I'm sick of being too tired to play with my kids HELP!
Feb 15, 2003

Hi! I was just recently diagnosed in july 2002. i was pregnant at the time they put me on crixivan and combivir which made me puke every day. the blood vessels in my face popped and i looked like i had chicken pox, well i was very tired all the time too and my doctor blamed it all on the pregnancy. well my daughter is now almost 4 months old and im even more tired. i know you get tired from taking care of kids all day but this is crazy. ive even slacked up bad on housework that i would wait until it looked like a junk heap before i would force myself to clean it. i know thats not normal. i know im really stressed and i have weird litlle pains by my lungs and in my chest sometimes. please help me. when i wake up in the mornings i feel like i might just crumble into little pieces. if it werent for my kids forcing me to get up i really dont think that i would at all but hey breakfast needs to be made toys need to be played with babies need to be held and diapers need to be changed right? Please help me. i tell my dr abpout being so tired and he just seems to blow it off. i notice him right it down and then he sends me on my merry way home with my questions still unanswered.

Response from Dr. Frascino

Hello,

You're exhausted almost to the point of not getting out of bed, you tell your doctor, he writes it down and then sends you on your merry way home with all questions still unanswered? What's wrong with this picture?

First off, are you seeing an HIV/AIDS specialist? If not, you should be. Get a referral from your general medical doctor or contact the American Academy of HIV Medicine (www.aahivm.org, TEL 800-793-2604) for a list of specialists in your area. If you are seeing an AIDS specialist, pin him down at the time of your next visit. Advise him that merely noting in your medical chart that you are fatigued is not helpful. Show him a copy of this question and reply. Refuse to leave the exam room until he specifically addresses your concerns. If he refuses to work with you, find another more competent and compassionate AIDS specialist.

The exact cause of fatigue in the setting of HIV disease can often be multifactorial; that is, multiple things could be contributing to the fatigue problem simultaneously. Here is a short list of things to consider and discuss with your doctor:

1. Anemia - low red blood cell count or low hemoglobin level. Red blood cells, which contain hemoglobin, carry oxygen from your lungs to the rest of your body. The concept here is simple. Oxygen is required for energy. If we don't get enough oxygen, we don't have enough energy. Anemia should be the top suspect for an energy-buster in HIV-positive folks. Up to 25 percent of us will have some type of anemia! Diagnosing anemia is easy. Check your hemoglobin. If it is less than 12 g/dL (14 g/dL for men), you're anemic. Causes of anemia can range from dietary deficiencies (iron, vitamin B-12, folic acid) to HIV-related infections (MAC, TB, etc.) to HIV drugs (AZT) to HIV itself (anemia of chronic disease). Treatment depends on the cause or causes. It can range from nutritional supplements for dietary deficiencies to Procrit, a medication taken once per week that stimulates the production of new red blood cells. 2. Psychological causes. Let's face it; living with HIV is no picnic. Studies have shown that we are twice as likely as neggies to be depressed. Depression, stress, and anxiety can all be related to fatigue. Certainly, you have multiple reasons to be stressed out - new HIV diagnosis (at the time of your pregnancy, no less!!), difficulty tolerating your meds (puking 'til your blood vessels pop sounds dreadful), a new baby, and a patronizing, uncompassionate physician who is ignoring your very real complaints! There is also a condition called post-partum depression, which is hormonal and might also be a contributing factor here. Get a referral to an HIV-knowledgeable and compassionate therapist for an evaluation and possible treatment. Don't take St. John's Wort, an over-the-counter herbal product that claims to reduce stress and depression, as it can mess up your HIV meds (protease inhibitors). 3. Hormones. I mentioned post-partum depression as one potential hormonal problem. There are others, including low thyroid, adrenal insufficiency, and low testosterone. Yes, I know low testosterone is mostly a problem in men, but as it turns out, women need testosterone as well, just much lower blood levels. 4. Medication side effects. Combivir contains AZT (and 3TC). AZT can suppress the bone marrow production of red blood cells, leading back to anemia once again. Other medications can have fatigue as a side effect as well. Not only HIV meds, but non-HIV meds, like antihistamines, pain killers, and anti-depressants. Review the side effect profiles of all your current medications - both prescription and non-prescription. If you are not tolerating your HIV meds, you may need a change. 5. Inadequate rest, sleep, nutrition, and/or exercise. I know with "breakfast to be made, toys to be played with, babies to hold, and diapers to change," this can be difficult. Are there friends and/or family who can give you a hand with the kids until you get your batteries recharged? Local AIDS service organizations may have volunteers who can give you a hand as well. Don't be shy about asking for help! Check the adequacy of your diet with an HIV-knowledgeable nutritionist and make every effort possible to get some exercise on a regular basis (other than changing poopy diapers).

In summary, there are probably several reasons why you are so wiped out. You, with the help of a competent and compassionate HIV specialist need to evaluate all the potential causes and treat them appropriately. Take comfort from the fact that you are not alone. Fatigue is one of the most common (and annoying) symptoms those of us with HIV have to confront and contend with.

Your degree of fatigue is very significant. It's affecting your quality of life and ability to perform routine daily activities (housework). Don't be sent "on your merry way home with your questions still unanswered." Get the help you need. You deserve it and your family needs you.

Write back if you are still having problems. OK?

Dr. Bob


Previous
What are the chances that my child is HIV negative?
Next
Vitimans

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement